Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Kansas City, MO

July 9, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2020, 2:09 AM CDT for 4 counties in Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 2:09 AM CDT (07:09 UTC)
Expired
Jul 9, 2020, 2:45 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS53 KEAX 090709
SVREAX
MOC003-005-087-147-090745-
/O.NEW.KEAX.SV.W.0148.200709T0709Z-200709T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
209 AM CDT Thu Jul 9 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Holt County in northwestern Missouri...
  Nodaway County in northwestern Missouri...
  Western Andrew County in northwestern Missouri...

* Until 245 AM CDT.

* At 209 AM CDT, severe thunderstorms were located along a line
  extending from near Auburn to near Oneida to 7 miles south of
  Onaga, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Savannah, Tarkio, Mound City, Rock Port, Oregon,
  Fairfax, Burlington Junction, Hopkins, Maitland, Amazonia,
  Skidmore, Forest City, Craig, Fillmore, Rockport, Barnard, Bolckow,
  Graham and Clearmont.

This includes the following highways...
 Interstate 29 between mile markers 56 and 123.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9577 4057 9478 3982 9485 3985 9494
      3990 9495 3987 9513 4001 9532 4004 9542
      4012 9539 4018 9548 4024 9547 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0709Z 286DEG 48KT 4031 9586 3988 9597 3938 9618 

HAIL...<.75IN
WIND...60MPH
 
$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:21 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 9, 1:21 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 AM CDT Thu Jul 9 2020

.Mesoscale Discussion...
Issued at 120 AM CDT THU JUL 9 2020

A well organized line of thunderstorms is tracking to the
southeast late tonight. The northern portion of this line has
developed a bookend vortex which is helping to push the northern
half of the bowing line more eastward. This puts much of western
and northwestern MO under the threat of damaging winds as the line
moves through. The stronger parameters though remain focused to
our west. Here, an area of rich PW values exists with around 3000
to 4000 J/kg of MUCAPE and the nose of the low-level jet. This
should lead to the southern portion of the line eventually
becoming more dominant with the greatest potential of severe
weather. That said, the entire area is sitting with 1200 J/kg of
downdraft CAPE so damaging winds will be the main hazard with any
section of this MCS.

&&

.Discussion...
Issued at 240 PM CDT WED JUL 8 2020

Message of the Day: The heat continues...Heat indices are expected
to be mostly in the mid to upper 90s today, with some areas reaching
100-105. A couple of isolated pop-up storms are possible this
afternoon, mainly in central and eastern MO. No severe weather is
expected.

It's another hot and humid day thanks to that upper level ridge
still nosing in from the southwest and southerly surface flow.
Temperatures are expected to top out in the low to mid 90s, with
heat indices upper 90s to low 100s. Even though these numbers aren't
initiating heat headlines, caution still needs to be taken if
outside today.

The pattern starts to shift tonight as the upper level ridge
flattens over our area and retreats back to the southwest. This will
allow for a couple of shortwave troughs to round the ridge over our
area, resulting in some storm chances. The first chance is early
tomorrow morning. An MCS is expected to develop in NE tonight and
move southeast into parts of KS and MO. Those in northwest MO and
along the MO/KS border have the best chance of seeing these storms.
They are expected to arrive closer to 3 AM in northwest MO and
closer to 5 AM in the KC Metro. Widespread severe weather is not
expected, but it looks like there will be enough CAPE, shear, and
DCAPE for isolated strong to severe winds to be possible. This storm
system should weaken/move south as the morning progresses, moving
out of our area by late morning. Now, Thursday afternoon is a
tougher one. The first question is can we become unstable,
especially in our western counties where we anticipate morning
convection. The other is where will the weak cold front be in the
afternoon and will there be any residual outflow boundaries at
play. So, while an area of widespread storms isn't expected, there
are some chances for additional storm development Thursday
afternoon. Strong winds and hail are going to be the main concerns
with any storms that develop. Given the storm chances, cold
front, and cloud cover, temperatures and heat indices will be
slightly cooler tomorrow.

Surface high pressure moves into the area Friday, drying us out. It
will provide another uptick in temperatures and heat indices though.
Another shortwave trough and cold front will move through the area
Saturday. This will bring another chance for storms during the day.
Severe weather is not expected right now, but can't rule out a
stronger storm. Temperatures should still be able to warm up into
the low to mid 90s across much of the area before the front moves
through. The front will move through though, allowing for another
temporary temperature dip on Sunday.

It then looks like the heat returns for much of next week, as the
upper level ridge noses back into our area. It is still early,
but we could end up seeing some high temperatures in the upper 90s
for the first time this year. Stay tuned...

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 120 AM CDT THU JUL 9 2020

A line of storms is moving southeast through north central KS and
southeastern NE. This line of storms should affect the terminals
of eastern KS and western MO in the 08Z to 12Z time frame as it
tracks to the southeast. Strong, gusty winds, reduced visibility
and ceilings, potentially into the IFR range, can be expected for
periods of time with the line of storms as well as areas behind
the storms. By mid morning, conditions should become VFR as the
effects of the line of storms move away to the south and east.
Winds should be light by late in the morning and through the
remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Mesoscale...CDB
Discussion...Atkins
Aviation...CDB
Hazardous weather outlook, Jul 8, 5:45 AM CDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
545 AM CDT Wed Jul 8 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
545 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms should move into the area later tonight. The better
chance for severe winds should stay west of I-35, but there will
still be a chance for some gusty winds approaching 30 to 50 mph east
of I-35 as well. Heavy rain may bring some isolated flooding to the
area through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms are expected to linger in the area Thursday and
another round of thunderstorms will be possible Friday and Saturday.
At this time widespread severe weather is not anticipated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:30 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jul 9, 2:40 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway35 min
Jul 9, 3:28 AM CDTSpecial Weather StatementEAXPlatte47 min
Jul 9, 3:35 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway40 min
Jul 9, 3:58 AM CDTSpecial Weather StatementEAXAtchison47 min
Jul 9, 4:08 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.